Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Grand Forks, ND

May 24, 2018Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 24, 2018, 8:24 AM CDT for Cavalier County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2018, 8:24 AM CDT (13:24 UTC)
Expired
May 24, 2018, 9:00 AM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cavalier County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 173 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:42 AM CDTHAIL 12 Sw Maida, NDPICTURES SHARED BY LOCAL NEWS SHOW ACCUMULATED QUARTER SIZED HAIL. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.4 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WUUS53 KFGF 241324
SVRFGF
NDC019-241400-
/O.NEW.KFGF.SV.W.0001.180524T1324Z-180524T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
824 AM CDT THU MAY 24 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  North central Cavalier County in northeastern North Dakota...

* Until 900 AM CDT.

* At 823 AM CDT, a severe thunderstorm was located near Dresden, or 9
  miles west of Langdon, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Dresden around 825 AM CDT. 
  Wales around 830 AM CDT. 
  Mount Carmel around 835 AM CDT. 
  Maida around 840 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9821 4870 9849 4878 9873 4900 9859
TIME...MOT...LOC 1323Z 207DEG 49KT 4881 9856 

HAIL...1.00IN
WIND...60MPH
 
$$

NC/BP
2 follow-up statements
674 
WWUS53 KFGF 241347
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
847 AM CDT THU MAY 24 2018

NDC019-241400-
/O.CON.KFGF.SV.W.0001.000000T0000Z-180524T1400Z/
Cavalier ND-
847 AM CDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR NORTH CENTRAL CAVALIER COUNTY...

At 846 AM CDT, a severe thunderstorm was located 7 miles north of
Maida, or 23 miles north of Langdon, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of north
central Cavalier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9821 4888 9833 4894 9862 4900 9859
TIME...MOT...LOC 1346Z 207DEG 49KT 4910 9834 

HAIL...1.00IN
WIND...60MPH
 
$$

NC/BP
055 
WWUS53 KFGF 241355
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
855 AM CDT THU MAY 24 2018

NDC019-241405-
/O.EXP.KFGF.SV.W.0001.000000T0000Z-180524T1400Z/
Cavalier ND-
855 AM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CAVALIER COUNTY
WILL EXPIRE AT 900 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4900 9821 4888 9833 4894 9862 4900 9859
TIME...MOT...LOC 1355Z 207DEG 49KT 4919 9827 

$$

NC/BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:47 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 24, 6:47 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
647 AM CDT Thu May 24 2018

.UPDATE...
Issued at 647 AM CDT Thu May 24 2018

Still have a few lingering showers and weak thunderstorms, but
overall activity continues to wane. Previous forecast still in
line, so no other changes needed.

&&

.SHORT TERM...(Today and tonight)
Issued at 401 AM CDT Thu May 24 2018

There are a few different areas of convection across the FA this
morning. The main one is up around the Lake of the Woods region,
where slow moving thunderstorms are likely dropping some small
hail at times and producing some localized heavier rain. There
were storms in our southeast FA during the late evening, but these
have since shifted into the Brainerd to Little Falls area. Another
area of storms was located west of Jamestown, with another small
cell east of Cando. So generally expect some weak convection to
linger into the morning hours, but pretty isolated in overall
coverage.

Looking ahead into today, SPC has the entire FA in a slight risk
for severe thunderstorms. However, think most of the morning
through early afternoon will be like it is now, pretty isolated
in coverage if anything at all. By mid to late afternoon, the high
resolution models develop a line of thunderstorms over the
eastern FA, from the Lake of the Woods down toward Elbow Lake,
then quickly shift them off to the east of the FA. About the same
time or even a little later, they develop more storms over central
ND. These would track eastward into the Red River Valley during
the early evening. Think these have the best shot of bringing a
few severe storms, with large hail and strong winds. Bulk shear
values look to come up some, but still not that great, which will
limit the overall threat. Think the severe weather threat should
taper off by mid to late evening again.

.LONG TERM...(Friday through Wednesday)
Issued at 401 AM CDT Thu May 24 2018

Friday to Saturday Night...Upper level trough over southern MAN
and southern SASK will continue to move east. SASK trough will
move across the Lake of the Woods area Fri night and produce
scattered showers and storms for the northeast zones Fri night.
Ridge building occurs for Sat and Sat night with next upper trough
will move into the Intermountain West. Some warm advection precip
will be possible for Sat night in the western zones.

Sunday to Wednesday...Split flow was across North America with
northern stream over Canada and southern stream over the states.
In northern stream, long wave ridge over central/western Canada
flattens and shifts east. In southern stream, long wave trough
over the west coast weakens while long wave ridge over the
Northern Plains shift a little east.

The ECMWF was a little faster with the northern stream while the GFS
was faster with the southern stream.

Little change to high temperatures for Sun and Wed. Mon highs were
decreased zero to two degrees and Tue highs were decreased one to
three degrees compared to yesterdays forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 647 AM CDT Thu May 24 2018

Ceilings are well into the VFR range, so no issues there. Expect
to see increasing winds through the morning, being the most gusty
through the afternoon/early evening. Tried to show the best idea
for thunderstorm timing with this set of TAFs, however only
mentioned VCTS for now. If later shifts feel more confident, they
may be able to add more detail to the timing and expected
coverage. Think best time for all TAF sites for thunder will be
late afternoon into the early to mid evening. By that time, they
should clear KDVL/KGFK/FAR, taking a little longer at KTVF/KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Godon
LONG TERM...JH
AVIATION...Godon
Hazardous weather outlook, May 24, 3:59 AM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
359 AM CDT Thu May 24 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-250900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
359 AM CDT Thu May 24 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible from 3 pm to 10 pm today. Hail
1 inch in diameter, wind gusts up to 60 mph, and localized heavy
rain are the main hazards from these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 24, 2:46 AM CDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
246 AM CDT THU MAY 24 2018

MNZ005-240845-
Roseau MN-
246 AM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEAU COUNTY UNTIL 345
AM CDT...

At 246 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wannaska, or 12 miles south of Roseau, moving northeast at 20 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Pencer around 300 AM CDT.
  Malung around 305 AM CDT.
  Salol around 330 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4877 9526 4854 9563 4854 9573 4874 9603
      4900 9569 4900 9564
TIME...MOT...LOC 0746Z 223DEG 19KT 4866 9575

JH
Special weather statement, May 24, 3:22 AM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
322 AM CDT THU MAY 24 2018

MNZ005-240915-
Roseau MN-
322 AM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ROSEAU COUNTY UNTIL
415 AM CDT...

At 321 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ross, or 10 miles northwest of Roseau, moving northeast at 15 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Pinecreek around 330 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4885 9588 4900 9616 4900 9566
TIME...MOT...LOC 0821Z 218DEG 15KT 4894 9596

JH
Special weather statement, May 24, 8:00 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
800 AM CDT THU MAY 24 2018

NDZ006-007-015-241345-
Towner-Ramsey-Cavalier-
800 AM CDT THU MAY 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TOWNER...
CAVALIER AND NORTH CENTRAL RAMSEY COUNTIES...

At 800 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rocklake to Hampden. Movement was
northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Langdon, Munich, Rocklake, Hampden, Clyde, Alsen and Wales.

LAT...LON 4900 9928 4900 9809 4845 9870 4879 9941
TIME...MOT...LOC 1300Z 207DEG 37KT 4887 9924 4856 9864

NC/BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:00 AM CDTSpecial Weather StatementFGFCavalier45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.